×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Pencil Eraser Poisoning

Last updated March 1, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Pencil Eraser Poisoning is the accidental or intentional intake (chewing and swallowing) of pencil erasers. This condition is mostly seen in children.


What is Pencil Eraser Poisoning?

  • Pencil erasers or pencil rubbers come in a variety of colors and shapes. They are also scented to catch the attention of young children. Some erasers can be used to rub ink pen markings too
  • Pencil Eraser Poisoning is the accidental or intentional intake (chewing and swallowing) of pencil erasers. This condition is mostly seen in children
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Pencil Eraser Poisoning may be also referred to as the following:

  • Pencil Eraser Toxicity
  • Pencil Rubber Poisoning
  • Pencil Rubber Toxicity
  • Swallowing Pencil Eraser
  • Swallowing Pencil Rubber

What are the Causes of Pencil Eraser Poisoning?

  • Pencil Eraser Poisoning is caused by the ingestion (swallowing) of pencil eraser/rubber
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The synthetic rubber and other additives used to make pencil erasers are typically non-toxic

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Pencil Eraser Poisoning?

In most cases, no symptoms may be observed following Pencil Eraser Poisoning. In some cases, the following signs and symptoms may be noted:

  • Vomiting
  • Stomach or abdominal pain
  • Obstruction of the bowel, if large quantities are swallowed/consumed
  • Children may choke on pencil erasers leading to coughing, breathing difficulties, and chest pain

How is First Aid administered for Pencil Eraser Poisoning?

First Aid tips for Pencil Eraser Poisoning:

  • Call 911 or your local emergency help number, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Clean the mouth to remove any remaining piece; wipe mouth with a wet cloth
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound to the ER

In case of severe poisoning, the emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms
  • Provide breathing support, if necessary
  • Undertaking imaging studies to assess ingested particles, if required
  • Administer fluids by an intravenous drip line, if required

Who should administer First Aid for Pencil Eraser Poisoning?

First aid for Pencil Eraser Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Pencil Eraser Poisoning?

  • The prognosis of Pencil Eraser Poisoning is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good. In most cases, since pencil erasers are non-poisonous substances, the outcome is good

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Pencil Eraser Poisoning be Prevented?

Pencil Eraser Poisoning can be prevented by:

  • Always following instructions for usage of any household products
  • Keeping small pencil erasers out of reach of young children, or supervise their use
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 31, 2017
Last updated: March 1, 2018